Posted by HannahBeGood on February 23, 2003, at 22:10:21
In reply to Re: Effexor Withdrawal Geoff , Keroppi, posted by Katia on February 19, 2003, at 15:43:34
> I was on Effexor (Eff.) for about four months. It helped with my depression, but I too was constipated for awhile, then I slept for hours, couldn't wake up before noon (luckily I work in the evening). After about two months, I started experiencing those heart palpitations, electrical shocks, brain not connecting as fast as my movements, spaciness, etc. The thing about all those symptons is, I didn't realize it for awhile. I didn't realize that I was spacey because I was so spacey!! It's a confusing feeling. I''m also in grad school, which makes it hard.
> Today has been a week totally off Eff. and it hasn't been easy. I did the tapering and I still have headahces, MOODINESS, electrical shocks, my body just feels wrecked.
> Glad to hear it works for you. I'm transitioning onto Zoloft. Anyone with experiences/doses?
> > People tell me please...
> > I am a sufferer of clinical depression, and I have found that anti-depressant drugs relieve my misery miraculously. I would never, EVER want to stop taking my Effexor and go back to the sadness I was living with. So, why are so many of you doing this, and struggling with these awful side affects? I guess I have no concept of why anyone would want to stop taking this drug when it is so helpful to me and has improved my quality of life so much. Would some of you please share your scenarios with me so I have a better understanding, and perhaps I can be better prepared for the possibilty of having to give up this drug in my future? (snipped)
Speaking for myself, yes, FXR, with the addition of dexedrine, did help me move through and out of a period of uncontrollable grief and major clinical depression. I was on it (up to 300 mgs.) for 9 mos. However, it puts me to sleep and I have a life-long problem with excessive daytime sleepiness (& ADD, recently diagnosed). Even on 80 mgs. of dexedrine, and up to 120 mgs of Adderall, I cd. not function adequately on FXR due to the 'sleepy' side effect-it made me fuzzy, and tended to flatten my emotional responses to too great a degree, once I had passed thru the critical grief-healing period.
I actually needed DE-sensitization in the beginning, but, once I came to grips w/ my losses, I had to, slowly, step out of my cozy FXR cocoon. I could feel happiness and interest in life again, I was no longer perpetually sad & grief-stricken, but my pleasant interior 'mental' and emotional change, did not make me much more functional in the practical, physical sense. Because I had no energy. Effexor is a strong, effective drug for many (and I am very treatment resistant) but if even the smallest dose knocks me out, I cannot glean its benefits due to this side-effect. One must be awake to function!
And, to you, Tina, and *Katia*-AND ALL those who will or are trying to stop Effexor---I did it and I did not SUFFER
Lexapro was just out, my p-doc gave me lots of samples, he & I discussed dropping the FXR slowly, which, to him wd. take perhaps 2-3 weeks, b/c he has great confidence in Lex. I told him, if I exp'd any discomfort, I wd. go as slowly as necessary to control any WD symptoms. It took me about 2 months too completely stop the FXR.(I started Lex at the same time, but started w/5mgs daily a7 moved up to 10 within 2 weeks). My p-doc gave me one starter sample pack of FXR to taper with, since they had the lower dosage caplets. UI also still had about 450 mgs. at home. I dropped slowly, say 20 -30 mgs a week, and sometimes wd. skip a dose, then,(and this usually happened within 30 hrs.) when I HAD THE SMALLEST BRAIN 'SWOOSH' (sorry, caps)or any seemingly WD related dysthymia, I immediately took perhaps half a 37.5. And 99% of the time, I was ok within an hour. During the second month I took 8-15 granules of FXR daily or every other day, and, later in the month, I began to skip days, taking a few granules only if I had a 'swoosh'.
After about 11 weeks I began to forget to take the granules as the intermittent swooshes finally stopped and my Effexor experiences (I had tried it once before 3 yrs. ago, but w/o the stims, was simply comatose) are now a very important component of my psychiatric history.
Katia, from what dosage, and how long did you give yourself to titrate down and off the FXR? In your place, I wd. take juat 15 granules of FXR and see if it helped alleviate the WD symptoms you are still feeling. If this does not help, try another 15 granules, say 2 hrs. later. It sounds like you titrated down too quickly for YOU and may need to add a small amt. of FXR back (along w/your Zoloft) until you are no longer feeling ill, and then titrate as slowly as you must to avoid the discomforts of withdrtawal. I have used Zoloft, but with no effect, so I cannot helpyou there. Are you discussing all this with a therapist? What are his/her insights, recommendations, and what is your diagnosis?
Please let me (us) know how it goes. There is no excuse for suffering to such a degree, when it CAN be avoided with the proper, individualized titration schedule.
So, please note:
*Titrate all drugs (up or down) to minimize and possibly avoid side-effects. And do it as slowly as you individually require.
*If you suffer from anxiety or insomnia during med changes, use something to help you over the 'hump'. Even benadryl or peppermint tea for stomach upset sometimes is enuf to help you through the transition. But, your dr. must help you during transitions, even if that means temporarily treating you with a stop-gap med.
*If your dr. does not believe in how radically side-effects affect drug compliance and follow-through, do some research on the google search engine or in Dr. Bob's tips. Print this info out and take it w/you to your doc.
If a trial medication causes you immediate debilitating discomfort or illness, say upon *first dose or during first day*, call your doc immediately with this urgent info. If I began vomiting, had severe chest or head pain,elevated blood pressure, fainted, felt manic or, sudden deep dysphoria, I wd. take no more of the med until I had immmediate input from a professional. I wd. also call a friend or relative to be with me until I knew which way was up.Some meds actually do make us sicker. But, get prof'l guidance in any situation like this. Don't just uit and believe that all is safe.
All of this is just my opinion and what I have learned from research, Dr. Bob's site, and my own experience. I am not a doc, but I do believe in reading and reseaching all you can on your own symptoms, possible diagnoses, family history (including drinking, gambling, substance use, pronounced moodiness, learning disabilities,
intelligent relatives who were low achievers, those w/quick tempers or a tendency towards bouts of 'rage')not to mention all the common disorders---all can be significant and help provide a backdrop for a you and a therapist to help compose a more intricate and revealing portrait of what your obstacles are and how best to treat them. This helps provide for more accurate prescibing, I think, as well.
The more you know, the more you will understand when your doc prescibes a particular med or therapy. If you don't understand, ask him why? Write down any and all ?'s before your appt. and try not to feel intimidated.
Hope This helps either/both of you. Tina, glad the FXR is working for you and with the use of ration and good sense, you need not fear the discontinuation nightmares that tend to surface due to overly-rapid cessation of FXR and many other drugs.
All things in moderation~Hannah